Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Which behaviour shows active listening?

  1. ALooking at the computer screen to take notes during the conversation
  2. BPlanning your reply while the patient is talking
  3. CChanging the subject when emotions come up
  4. DParaphrasing what the patient said to check understanding
2.Nursing fundamentalsHard

A patient reports pain of 8/10 but is chatting calmly and has normal vital signs. What should the nurse do?

  1. ATell the patient they cannot be in that much pain
  2. BRecord a lower score because the patient looks comfortable and calm
  3. CWithhold analgesia until the vital signs change
  4. DAccept the report, assess further and offer analgesia
3.Clinical nursingMedium

A patient with anaphylaxis is hypotensive but has no breathing difficulty. How should they be positioned?

  1. ASitting upright with the legs dangling
  2. BLying flat, with the legs raised
  3. CLying face down
  4. DStanding up and walking around
4.Clinical nursingHard

Why must severe chronic hyponatraemia be corrected slowly?

  1. AFast correction makes the kidneys stop producing urine
  2. BFast correction causes severe hypoglycaemia and seizures in most patients
  3. CSodium given quickly causes immediate cardiac arrest
  4. DToo-rapid correction can cause osmotic demyelination in the brain
5.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 10 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 10 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard
pH7.357.457.31PaCO₂mmHg354533HCO₃⁻mmol/L222616added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.31, PaCO₂ 33 mmHg (4.4 kPa) and HCO₃⁻ 16 mmol/L, with Na⁺ 134 and Cl⁻ 100 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.31PaCO₂ 33 mmHg (4.4 kPa)HCO₃⁻ 16 mmol/LNa⁺ 134 mmol/LCl⁻ 100 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: very moist; activity: walks occasionally; mobility: completely immobile; nutrition: probably inadequate; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 128 kg and is 168 cm tall. Calculate the BMI and click the WHO weight category.

128 kg168 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
2 kcal/mL35 kcal/kg/day? mL/h50 kg24 h/day

Practice exercise (made-up values, not clinical guidance). A 50 kg adult (BMI below 30) needs 35 kcal/kg/day. The tube feed provides 2 kcal/mL and runs by pump for 24 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

50 kg35 kcal/kg/day2 kcal/mL24 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 12.5%1800 mLamino acids 4%1800 mLlipid 20%100 mL · 2 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gNPC = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1800 mL of parenteral nutrition with final concentrations of 12.5% dextrose and 4% amino acids, plus 100 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein energy NPC in kcal per day. Round to the nearest whole number.

1800 mLdextrose 12.5%amino acids 4%lipid 100 mL · 2 kcal/mL
NPC = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVatrial fibrillationventricular bigeminyfirst-degree AV blocksinus rhythm with PVCs

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial fibrillation
  2. 2ventricular bigeminy
  3. 3first-degree AV block
  4. 4sinus rhythm with PVCs
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVraterhythmP wavesPR intervalQRS duration

Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1rate
  2. 2rhythm
  3. 3P waves
  4. 4PR interval
  5. 5QRS duration
13.Prioritization & delegationMedium

A nurse teaches a patient about sublingual nitroglycerin tablets. Which statement shows a need for further teaching?

  1. A“I will keep the tablets in their original dark container.”
  2. B“I may get a headache after taking a tablet.”
  3. C“I will sit down before I take a tablet.”
  4. D“I will swallow the tablet with a glass of water.”
14.Prioritization & delegationHard

A victim heavily contaminated with an industrial chemical arrives at the emergency department with stable vital signs. What should happen first?

  1. AFull assessment inside the main department straight away
  2. BTaking the victim straight to the X-ray department
  3. CDecontamination before the victim enters the treatment area
  4. DPlacing the victim in the waiting room until a doctor is free
15.Infection control & patient safetyMedium

Why must visible dirt be removed from equipment before it is disinfected?

  1. ACleaning first is only needed for metal items
  2. BOrganic matter can shield organisms and weaken the disinfectant
  3. CDisinfectants only work on wet surfaces
  4. DDirt makes the disinfectant react and work too strongly on the surface
16.Infection control & patient safetyHard

A patient on long-term high-dose corticosteroids asks for the nasal spray influenza vaccine. What should the nurse explain?

  1. APeople on steroids should never have any influenza vaccine
  2. BThe nasal spray is a live vaccine, so the injected inactivated vaccine is used instead
  3. CEither type is fine, as long as it is given in the morning
  4. DThe nasal spray is the best choice for people on steroids, because it is not injected
17.Lab values & electrolytesMedium

A patient with type 2 diabetes has a target HbA1c below 7% (53 mmol/mol). Today's result is 7.8% (62 mmol/mol). What is the best interpretation?

  1. AThe patient has had frequent episodes of severe hypoglycemia
  2. BThe result shows today's fasting glucose is above the target
  3. CAverage glucose over the past months has been above the target
  4. DGlucose control has been excellent for the past several months
18.Lab values & electrolytesHard

A patient on digoxin has a level of 1.2 ng/mL, a potassium of 2.8 mEq/L and new frequent ventricular ectopic beats. What is the best interpretation?

  1. ADigoxin cannot be the cause, because the level is within the usual range
  2. BPotassium has no effect on the heart rhythm
  3. CToxicity is possible, because low potassium increases digoxin’s effect
  4. DThe patient needs a higher digoxin dose to control the rhythm

3Solutions

1.Nursing fundamentals

Answer: D · Paraphrasing what the patient said to check understanding

Why this is the answer

Active listening includes attention, appropriate eye contact, nodding, reflecting and paraphrasing. It helps patients feel heard and gives the nurse accurate information.

Answer

D · Paraphrasing what the patient said to check understanding
2.Nursing fundamentals

Answer: D · Accept the report, assess further and offer analgesia

Why this is the answer

Pain is what the patient says it is. People cope with pain in different ways, and vital signs often stay normal, especially in chronic pain, so the self-report guides care.

Answer

D · Accept the report, assess further and offer analgesia
3.Clinical nursing

Answer: B · Lying flat, with the legs raised

Why this is the answer

Lying flat with the legs raised supports circulation in anaphylactic shock. Patients with breathing difficulty may prefer to sit up, but should not stand or walk, as this can cause collapse.

Answer

B · Lying flat, with the legs raised
4.Clinical nursing

Answer: D · Too-rapid correction can cause osmotic demyelination in the brain

Why this is the answer

In chronic hyponatraemia brain cells adapt to the low tonicity. A rapid rise in sodium draws water out too fast and can cause osmotic demyelination, so the correction rate is limited and sodium is checked often.

Answer

D · Too-rapid correction can cause osmotic demyelination in the brain
5.Arterial blood gas interpretation

Answer: PaCO₂ = 23 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·10 + 8 = 23 mmHg
range: 21–25 mmHg

Answer

PaCO₂ = 23 mmHg
6.Arterial blood gas interpretation

Answer: added normal-gap acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 134 − (100 + 16) = 18

Delta ratio

(18 − 12)/(24 − 16) = 0.75
added normal-gap acidosis

Answer

added normal-gap acidosis
7.Clinical assessment scores

Answer: B = 15

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: very moist → 2
activity: walks occasionally → 3
mobility: completely immobile → 1
nutrition: probably inadequate → 2
friction and shear: no apparent problem → 3

Add

Braden total = 4 + 2 + 3 + 1 + 2 + 3 = 15

Answer

B = 15
8.Clinical assessment scores

Answer: obesity class III

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 128/1.68² = 45.35

Category

obesity class III

Answer

obesity class III
9.Enteral & parenteral nutrition calculations

Answer: R = 36 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 35·50 = 1750 kcal/day

Daily volume

V = 1750/2 = 875 mL/day

Pump rate

R = 875/24 = 36.46 ≈ 36 mL/h

Answer

R = 36 mL/h
10.Enteral & parenteral nutrition calculations

Answer: NPC = 965 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 12.5·1800/100 = 225 g
amino acids: 4·1800/100 = 72 g

Kilocalories per component

dextrose: 225·3.4 = 765 kcal
amino acids: 72·4 = 288 kcal
lipid: 100·2 = 200 kcal

Non-protein energy

NPC = 765 + 200 = 965 kcal/day

Answer

NPC = 965 kcal/day
11.ECG rhythm strip interpretation

Answer: sinus rhythm with PVCs

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 8 QRS complexes in 6 s, × 10 = 80 per minute.
2. Rhythm: regular (0.80 s) except for the early beats and the pause after each of them.
3. P waves: upright before every narrow QRS; none before the early wide beats.
4. PR interval: 0.16 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s in the sinus beats; the early beats are wide (0.14 s) and bizarre, with the T wave pointing the other way.

Interpretation

sinus rhythm with PVCs

Answer

sinus rhythm with PVCs
12.ECG rhythm strip interpretation

Answer: QRS duration

Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.

Five steps

1. Rate: R–R = 21 small boxes, 1500 ÷ 21 ≈ 71 per minute.
2. Rhythm: regular, every R–R is 0.84 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.18 s, constant, within 0.12–0.20 s.
5. QRS: 0.12 s, wide (0.12 s or more).

First abnormal step

QRS duration → sinus rhythm with wide QRS

Answer

QRS duration
13.Prioritization & delegation

Answer: D · “I will swallow the tablet with a glass of water.”

Why this is the answer

Sublingual tablets dissolve under the tongue and are absorbed quickly there. Sitting down reduces falls from low blood pressure, the tablets are protected from light and moisture, and headache is a common side effect.

Answer

D · “I will swallow the tablet with a glass of water.”
14.Prioritization & delegation

Answer: C · Decontamination before the victim enters the treatment area

Why this is the answer

A stable, contaminated victim is decontaminated before entering the department, to protect staff, other patients and the victim. Life-saving care may come first only if the victim is unstable.

Answer

C · Decontamination before the victim enters the treatment area
15.Infection control & patient safety

Answer: B · Organic matter can shield organisms and weaken the disinfectant

Why this is the answer

Blood, secretions and soil protect organisms and can inactivate disinfectants. Cleaning is always done first, followed by disinfection or sterilization as required.

Answer

B · Organic matter can shield organisms and weaken the disinfectant
16.Infection control & patient safety

Answer: B · The nasal spray is a live vaccine, so the injected inactivated vaccine is used instead

Why this is the answer

The nasal spray influenza vaccine contains live, weakened virus and is avoided in immunosuppressed people. The inactivated injectable vaccine is safe and recommended for them.

Answer

B · The nasal spray is a live vaccine, so the injected inactivated vaccine is used instead
17.Lab values & electrolytes

Answer: C · Average glucose over the past months has been above the target

Why this is the answer

An HbA1c of 7.8% shows that average glucose has been above the individual target over about 2–3 months. The nurse explores diet, activity, medication use and barriers, and the treatment plan may be adjusted.Checked against: Hemoglobin A1C (HbA1c) Test · MedlinePlus (NIH) (2025)

Answer

C · Average glucose over the past months has been above the target
18.Lab values & electrolytes

Answer: C · Toxicity is possible, because low potassium increases digoxin’s effect

Why this is the answer

Hypokalemia increases digoxin binding to heart cells, so toxicity can occur at a normal level. The nurse holds the dose, reports the result and expects potassium replacement.Checked against: Low blood potassium · MedlinePlus (NIH) (2025)

Answer

C · Toxicity is possible, because low potassium increases digoxin’s effect

ExamProblems · examproblems.com/courses/nursing-fundamentals